Watery eyes, a condition known as epiphora, can stem from various causes, with dry eyes being a common culprit. Paradoxically, dry eyes can lead to the production of more tears than normal.

This occurs when the meibomian glands, small oil glands along the eyelid lash line responsible for producing meibum, become blocked. Meibum lubricates the eye's surface and stabilizes the tear film. When these glands are obstructed, tears can become more watery, resulting in teary, red eyes.

While lubricating eye drops can offer temporary relief, a more sustainable solution involves improving meibomian gland function through diligent eyelid hygiene and massage to unblock them. This typically involves wiping the eyelids twice daily with a cotton wool bud dipped in diluted baby shampoo, followed by massaging the lids with a warm compress while the eyes are closed.

Another cause of watery eyes can be an impairment or blockage of the nasolacrimal ducts, the small channels that drain tears from the eyes into the nasal sinuses. Additionally, ectropion, an age-related condition where the lower eyelid droops outward, can cause the tear film to overflow instead of draining properly.

Treatment for blocked nasolacrimal ducts may involve syringing to clear the obstruction, requiring assessment by a specialist who can also check for ectropion. Patients experiencing persistent watery eyes are advised to seek a referral to an ophthalmologist for further investigation.

In a separate query, a reader expressed concern about potential side effects from taking a statin, as recommended by their GP following a health check that indicated a 20% risk of heart attack or stroke within ten years. The GP's recommendation was based on an online risk assessment tool that considers lifestyle and medical history, along with uncontrollable factors like age and family history. Controllable risk factors include weight, blood pressure, blood sugar, and cholesterol levels.

Statins are acknowledged as effective in lowering overall risk by managing cholesterol. However, concerns about side effects like muscle stiffness are not uncommon, particularly with increased discussion on social media. Despite these concerns, most individuals tolerate statins well without significant issues. Clinical trials have indicated that some reported statin-related symptoms also appeared in patients taking a placebo, suggesting that these symptoms may sometimes be attributable to age-related conditions rather than the medication itself.

The advice provided is to proceed with taking the statin. If adverse effects occur, they can be managed by stopping the medication, after which symptoms typically subside. Alternative treatments, such as a different statin or another cholesterol-lowering drug like ezetimibe, can then be considered. Ezetimibe often has mild and temporary side effects.